North Carolina, 2016Hail and Damaging Winds in North Carolina, June 22 to 23, 2016
June 22 to 23, 2016 · NWS RAH · 19 events in 8 counties and zones
Storms initially fired along a lee side surface trough during the afternoon on the 22nd, with convection continuing through the late evening and early morning hours of the|23rd as a A weakening MCS over Kentucky moved into the area. Sporadic wind damage and quarter size hail were observed with the strongest storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms initially fired along a lee side surface trough during the afternoon on the 22nd, with convection continuing through the late evening and early morning hours of the|23rd as a A weakening MCS over Kentucky moved into the area. Sporadic wind damage and quarter size hail were observed with the strongest storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 22, 1:38 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 22, 1:38 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
238 PM EDT WED JUN 22 2016
.SYNOPSIS...An active northwest flow aloft will prevail over the
Carolinas and Mid-Atlantic through Thursday. A back door cold front
will progress southward through the region Friday into Friday night.
&&
.NEAR TERM /Today and tonight/...
As of 100 PM Wednesday...
A dry low-level airmass (925 mb Td <= 15C) and broken upper level
cloud cover (primarily N/NE) will hinder diurnal destabilization
through early to mid afternoon (suppressing diurnal Cu). However,
rapid destabilization is expected to occur during the mid to late
afternoon in the W/NW Piedmont as rich low-level moisture (925 mb Td
18-19C) advects east of the Appalachians beneath a modified elevated
mixed layer (characterized by 700-500 mb lapse rates on the order of
6.5-7.0 C/km) resulting in moderate MLCAPE (1000-2000 J/Kg.) With
regard to forcing, central NC will remain on the NE periphery of an
upper level ridge [centered over the lower Midwest/Deep South)
through tonight, at the southern fringe of the westerlies in NW flow
aloft. Given a weak mslp/height gradient and the absence of an
impending upper level disturbance /DPVA/ through early/mid
afternoon, expect dry conditions to prevail with highs in the lower
90s. A long-lived MCS and attendant MCV progressing into northern KY
this morning will track SE/ESE into southern WV or southwest VA by
~00Z this evening, with similar activity (additional MCSs) likely to
follow later this evening through tonight. With the above in mind,
expect a chance for convection from 00Z this evening through the
remainder of the night, highest during the late evening hours
(between 00-04Z or 00-06Z). Despite poor diurnal timing, a
conditional potential for an isolated severe thunderstorm will exist
this evening given moderate destabilization and deep layer shear
sufficient for supercells, primarily in the NW piedmont between 7 pm
and midnight. -Vincent
&&
.SHORT TERM /Thursday and Thursday night/...
As of 215 PM Wednesday...
A 1006 mb surface low over the OH valley will weaken and track ESE
toward diffluent flow aloft along the Mid-Atlantic coast on Thursday
as the parent shortwave outpaces the surface low and tracks rapidly
E/ENE across New England toward the Canadian Maritimes. An
associated cold front, oriented roughly west-east in vicinity of the
Mason-Dixon line Thu morning, will track southward into WV/VA Thu
aft/eve before progressing into central NC Thu night. Expect
afternoon highs in the mid/upper 90s Thu as southerly flow
strengthens in response to a tightening MSLP gradient in advance of
the approaching sfc low, with southwest winds becoming sustained at
~15 mph with gusts as high as 20-30 mph. Airmass modification over
the past few days has generally yielded an increasingly favorable
thermodynamic environment from one day to the next. This trend is
expected to persist on Thu, when strong insolation, rich low-level
moisture and relatively steep (6.0-6.5 c/km) mid-level lapse rates
are expected to yield strong instability (MLCAPE ~2500 J/kg) by late
afternoon. Aside from a tighter MSLP gradient and relatively better
(albeit shallow) convergence in the lower levels, forcing is
expected to be similar to today, i.e. the better forcing associated
with small amplitude waves and/or remnant MCS activity in NW flow
aloft is expected shortly after peak heating Thu evening, followed
by increased low-level forcing late Thu night as the back door cold
front progresses into central NC from the north. At this time,
uncertainty in convective evolution is sufficient to preclude
chances greater than 50% Thu eve/night. Given strong instability,
the presence of a modified elevated mixed layer, 25-30 kt deep layer
shear, and DCAPE values 1000-1250 J/kg, deep convection that
develops will either organize along outflow (more likely if
numerous) or become supercells (more likely if isold or sct), with
an attendant threat for damaging winds and/or large hail (quarter to
golf ball size). Uncertainty persists with regard to the evolution
of convection Thu aft/eve, precluding a more detailed analysis of
severe potential at this time. -Vincent
&&
.LONG TERM /Friday through Wednesday/...
As of 238 PM Wednesday..
Backdoor cold front sagging south will be nearly parallel to
prevailing flow, which will be just a bit north of west on Friday.
Not a lot of pressure differential north and south of the front,
either, so this early season front will be slowing to a crawl until
Friday night when upper ridging building in the midwest tips the
flow more northerwesterly to provide some additional momentum. As
such, will have to maintain chance PoPs throughout the day, with a
decreasing trend across the north Friday night as the front edges
south. Modest cool air advection in northeast flow will be most
evident in the northeast, where highs should peak below 85 degrees.
Elsewhere the highs will be mostly in the upper 80s to lower 90s,
but potentially a bit cooler than that if precip is more widespread.
Can expect a fair spread on the lows Friday night as well, with
areas up near the VA border in the mid 60s while the southern
tier bottoms out in the lower 70s.
A delightful weekend is on tap as the front continues its crawl
south on Saturday. Lingering morning showers Saturday across the
south will diminish to negligible by late day. Otherwise, mostly
clear skies are expected through Sunday night, with seasonable
highs from 85 to 90 each day after morning lows from 65 to 70.
Our next cold front will be approaching the mountains Monday
morning, with moisture and temperatures on the rise in southerly
flow ahead of the front. Showers will be on the increase by Monday
afternoon as highs approach 90, with at least chance PoPs for
Tuesday as the front moves across central NC. Highs Tuesday will be
mainly upper 80s, but could be just a bit cooler depending on the
actual timing of the frontal passage. Not much confidence in the
forecast for Wednesday, as the front may be stalled in the vicinity
which would be the focuse for scattered mainly diurnally driven
convection weighted towards the southern tier where the front would
be more likely stall.
&&
.AVIATION /18Z Wednesday through Monday/...
As of 100 PM Wednesday...
24-hr TAF Period: Expect a potential for showers/storms late this
evening into tonight at all terminals. The best overall potential
for convection (and perhaps an isolated severe storm) will occur
between 00-06Z at the INT/GSO/RDU terminals). Otherwise, VFR
conditions will prevail at all terminals. Light SW winds this
afternoon through tonight will strengthen to 12-17 kt sustained with
gusts as high as 25 kt at eastern terminals (FAY/RWI) where the mslp
gradient will be tighter and ~20 kt at INT/GSO/RDU.
Looking Ahead: Showers/storms will be possible at all terminals late
Thursday into Thursday night as a backdoor cold front approaches
from the north. Sub-VFR ceilings and light rain will remain possible
Fri/Fri night as the backdoor cold front progresses southward
through the Carolinas. -Vincent
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Vincent
NEAR TERM...Vincent
SHORT TERM...Vincent
LONG TERM...mlm
AVIATION...Vincent
Hazardous weather outlook, Jun 22, 3:17 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
417 AM EDT WED JUN 22 2016
NCZ038>043-073>078-083>086-088-089-230945-
DAVIDSON-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-
MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
417 AM EDT WED JUN 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HEAT INDEX VALUES WILL RISE TO AROUND 100 DEGREES ON THURSDAY.
HEAT RELATED ILLNESSES ARE POSSIBLE FOR THOSE DOING STRENUOUS
ACTIVITIES OUTDOORS AND THOSE IN POOR HEALTH.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON
AND EVENING HOURS ON FRIDAY. DAMAGING WIND GUSTS AND LARGE HAIL
WILL BE THE MAIN STORM THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ007>011-021>028-230945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-
417 AM EDT WED JUN 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH
TONIGHT ACROSS NORTHERN NORTH CAROLINA. DAMAGING WIND GUSTS OVER
60 MPH AND LARGE HAIL AN INCH IN DIAMETER MAY OCCUR WITH THESE
STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS THURSDAY... AND AGAIN ON FRIDAY. DAMAGING WIND GUSTS
AND LARGE HAIL WILL BE THE MAIN STORM THREATS.
HEAT INDEX VALUES WILL RISE TO AROUND 100 DEGREES ON THURSDAY.
HEAT RELATED ILLNESSES ARE POSSIBLE FOR THOSE DOING STRENUOUS
ACTIVITIES OUTDOORS AND THOSE IN POOR HEALTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
GIH
In the hours before
Special weather statement, Jun 22, 2:24 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
324 PM EDT WED JUN 22 2016
NCZ038-039-222015-
RANDOLPH NC-DAVIDSON NC-
324 PM EDT WED JUN 22 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
RANDOLPH AND EAST CENTRAL DAVIDSON COUNTIES UNTIL 415 PM EDT...
AT 323 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LEXINGTON...MOVING EAST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...THOMASVILLE...LINWOOD...DENTON...GORDONTOWN...MARTHA...
WELCOME AND HIGH ROCK LAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3589 8030 3585 7986 3559 7997 3569 8026
3572 8033 3572 8034
TIME...MOT...LOC 1923Z 282DEG 13KT 3579 8023
WSSThunderstorm Wind, Randolph
- When
- June 22, 3:17 PM EST
- Where
- Randolph County, 3.4 mi SW of Asheboro West to 1.19 mi NNW of Asheboro Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.699, -79.897
Two trees were blown down, one near the intersection of NC Highway 49 and Tot Hill Farm Road and another one near the intersection of Back Creek Church Road and Stutts Road.
Thunderstorm Wind, Randolph
- When
- June 22, 3:36 PM EST
- Where
- Randolph County, 4.55 mi E of Ulah
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.640, -79.750
One large tree and several large tree limbs blown down.
Thunderstorm Wind, Franklin
- When
- June 22, 8:55 PM EST
- Where
- Franklin County, Youngsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.030, -78.480
Thunderstorm Wind, Franklin
- When
- June 22, 9:08 PM EST
- Where
- Franklin County, 2.15 mi SSE of Needmore
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.090, -78.410
One tree blown down on Mays Crossroads Road near Franklinton.
Thunderstorm Wind, Franklin
- When
- June 22, 9:10 PM EST
- Where
- Franklin County, Louisburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.100, -78.300
Multiple trees blown down in Louisburg.
Thunderstorm Wind, Franklin
- When
- June 22, 9:23 PM EST
- Where
- Franklin County, 4.01 mi SSW of Louisburg Frnkln Arp
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.025, -78.394
One tree blown down on Hart Road.
Hail, Edgecombe
- When
- June 22, 9:35 PM EST
- Where
- Edgecombe County, 3.59 mi NNE of Rocky Mt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.979, -77.758
Thunderstorm Wind, Franklin
- When
- June 22, 9:35 PM EST
- Where
- Franklin County, 1.6 mi SSE of Bunn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.950, -78.257
One tree blown down near the 300 block of Bunn Elementary School Road.
Thunderstorm Wind, Franklin
- When
- June 22, 9:35 PM EST
- Where
- Franklin County, 0.89 mi SE of Bunn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.960, -78.260
One tree blown down on NC Highway 98.
Hail, Nash
- When
- June 22, 10:00 PM EST
- Where
- Nash County, 1.49 mi SSE of Mt Pleasant
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.800, -78.110
Thunderstorm Wind, Franklin
- When
- June 22, 10:00 PM EST
- Where
- Franklin County, 0.56 mi W of Franklinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.100, -78.460
Down tree fell onto an outbuilding. Extent of damage was unknown and therefore estimated.
Hail, Nash
- When
- June 22, 10:15 PM EST
- Where
- Nash County, 1.49 mi SSE of Mt Pleasant
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.800, -78.110
Thunderstorm Wind, Nash
- When
- June 22, 10:15 PM EST
- Where
- Nash County, 4.15 mi SE of Bailey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $750
- Reported by
- Amateur Radio
- Coordinates
- 35.742, -78.063
Power-lines were blown down at Old Raleigh Road and Rock Ride Sims Road.
Hail, Wilson
- When
- June 22, 10:20 PM EST
- Where
- Wilson County, Lamm
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.770, -78.020
Hail, Wilson
- When
- June 22, 10:35 PM EST
- Where
- Wilson County, 2.89 mi ESE of Stotts Xrds
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.720, -78.020
Hail, Wake
- When
- June 22, 11:37 PM EST
- Where
- Wake County, 0.89 mi SE of Fawlers Xrds
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.870, -78.590
Thunderstorm Wind, Wake
- When
- June 23, 12:00 AM EST
- Where
- Wake County, 1.32 mi ENE of Rockton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 35.840, -78.310
One tree was blown down onto an automobile. Property damage was estimated.
Thunderstorm Wind, Warren
- When
- June 23, 3:55 AM EST
- Where
- Warren County, 0.75 mi NNE of Grove Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.339, -78.013
One tree was blown down across Mountain View Road in the Grove Hill Area.
Thunderstorm Wind, Halifax
- When
- June 23, 4:00 AM EST
- Where
- Halifax County, 1.52 mi N of Hollister
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.272, -77.925
One tree was blown down at the intersection of NC HWY 561 and Williams Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in North Atlantic Coastal Waters, June 22, 20162 deaths · 1 injured · 1 event
- Tornadoes and Flash Flooding in Ohio, June 22 to 23, 2016$1.2 million · EF1 · 55 events
- Tornadoes and Hail in Illinois, June 22, 20164 injured · EF2 · 23 events
- Tornadoes and Damaging Winds in Indiana, June 22 to 23, 2016EF2 · 16 events
- Heat in Missouri, June 22, 20169 injured · 23 events
- Flood and Damaging Winds in Indiana, June 22 to 23, 2016$168,000 · 87 kt wind · 21 events
- Damaging Winds in Illinois, June 22, 2016$235,000 · 61 kt wind · 9 events
- Tornadoes and Damaging Winds in Illinois, June 22, 2016EF1 · 12 events
- Hail and Damaging Winds in Minnesota, June 22, 2016$30,000 · 3 in hail · 13 events
- Damaging Winds in North Carolina, June 22, 2016$20,000 · 55 kt wind · 2 events
- Heat in Illinois, June 22, 20168 events
- Flash Flooding and Hail in Iowa, June 22, 201657 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644318, 644319, 644320, 644321, 644324, 644327, 644332, 644333, 644335, 644336, 644337, 644340, 644341, 644343, 644344, 644345, 644346, 644349, 644351.